Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 8, 2017Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 4:43 PM EDT for Lewis County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 4:43 PM EDT (20:43 UTC)
Expired
Jul 8, 2017, 5:15 PM EDT
In force
32 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 36 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS81 KBUF 082043
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
443 PM EDT SAT JUL 8 2017

NYZ008-082115-
Lewis-
443 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...

At 443 PM EDT, a strong thunderstorm was located 8 miles east of 
Carthage, or 16 miles east of Fort Drum, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belfort, Indian River, Natural Bridge, Diana Center and Soft Maple
Reservoir.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4399 7554 4401 7553 4401 7550 4404 7550
      4405 7549 4406 7550 4407 7548 4408 7549
      4411 7547 4408 7517 4385 7514
TIME...MOT...LOC 2042Z 285DEG 26KT 4402 7544 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:34 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 8, 4:34 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
434 PM EDT Sat Jul 8 2017

.SYNOPSIS...
High pressure over the Ohio Valley will nose north to the Lower
Great Lakes through Sunday. This will support generally fair weather
across the region with comfortably low humidity. Warmer and more
unsettled weather will return during the course of the new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 430 pm...a cluster of showers and thunderstorms continues to
sink southeastward across the North Country and far eastern portions
of Lake Ontario...while the remainder of our region is largely dry
save for a few isolated showers across portions of the Southern Tier
and interior portions of the Finger Lakes. All of this activity will
continue to push southeastward with its supporting mid level shortwave
through early this evening while also weakening as diurnal instability
wanes. Otherwise...our skies will also trend increasingly sunny as
drier air continues to infiltrate our region...with this drying also
manifesting itself in the form of increasingly comfortable surface
dewpoints.

Tonight...high pressure over the Ohio Valley will nose northward
across our forecast area. The corresponding cooler and much drier
airmass will lead to decent radiational cooling...so that mins
tonight will range from the upper 40s in the coolest Southern Tier
valleys to the mid and upper 50s right along the lakes. The
radiational cooling will also yield some fog in the valleys.

On Sunday...delightful weather will be found across the majority of
western New York as we will largely remain under the influence of
high pressure over the Ohio Valley. The exception may be found over
the North Country...and in particular in the Thousand Islands
region...where some afternoon showers could blossom ahead of a
weakening cold front. Sunday will be a little warmer as well...with
H85 temps in the vcnty of 12c encouraging afternoon temperatures to
climb to near 80 across the lake plains.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Broad cyclonic flow will be in place across the Great Lakes as an
upper level low remains stationary over Hudson Bay. Sunday night, a
weak cold front will approach the Lower Great Lakes and eventually
stall just to the north of Lake Ontario. This will introduce some
mid and high level clouds across most of the area with a chance of a
few showers for the North Country. Monday, this front then moves
back to the north in advance of a shortwave that will bring a better
chance for widespread showers and thunderstorms Monday evening into
Tuesday. Showers and thunderstorms will diminish from northwest to
southeast on Tuesday as a cold front slowly sags south of the region
across Pennsylvania and stalls.

Highs and lows across the region will be near climo with high
temperatures in the upper 70s/low 80s and overnight lows in the
upper 50s/low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The upper level pattern fill feature a continued longwave ridge in
the Western US with broad but low amplitude troughing in the Eastern
US.  At the surface an E-W surface front will lurk over the NE.
Accurately placing this subtle boundary will be difficult this far
out.

Wed has continued to look mostly dry for several days with the
boundary probably to the south. Thu and Friday however more
problematic with extended guidance pointing toward a weak surface
low moving along the boundary and across NYS. With low confidence in
location and timing, will allow for a chance of precipitation in for
both days.  A surface high should be somewhere over western Great
Lakes region or in the Ohio Valley by Saturday. This would result in
a dry start to the next weekend, and perhaps for several more days
into next week as the upper longwave pattern shifts a little to the
east with the large upper ridge moving toward the central US.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Through the rest of the daylight hours a few more showers and storms
will sink across the North Country while producing brief reductions
to IFR/MVFR and locally gusty winds...otherwise the remainder of the
region will be largely dry with VFR conditions prevailing.

High pressure over the Ohio Valley tonight will then extend
northward across our region. This will support fair VFR conditions
for most of the TAF sites...except across the Southern Tier where
some fog will likely develop and reduce VSBYS to under 2 miles for
locations like KJHW and KELZ.

On Sunday...any morning fog will quickly burn off...leaving fair VFR
conditions across the region.

Outlook...
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...scattered MVFR with -SHRA/TSRA.
Wednesday...Mainly VFR, but scattered storms over the far western
counties.
Thursday...Mainly VFR with scattered showers and thunderstorms.

&&

.MARINE...
In the wake of this mornings cold front...winds have freshened on
both lakes...particularly on Lake Ontario. Small craft advisories
remain in place for the nearshore waters east of Sodus Bay...but
waters will be choppy at times back as far as Hamlin Beach.

Tonight...high pressure over the Ohio Valley will extend north to
the Lower Great Lakes. While the weakening sfc pressure gradient
will allow winds to subside a bit...winds will still be high enough
to keep small craft advisories in place for the eastern end of Lake
Ontario.

For Sunday...the clockwise circulation around the aforementioned
surface high will support moderate to occasionally fresh winds on
both lakes. While conditions should be just below small craft
advisory levels...somewhat choppy conditions will be found on Lake
Erie from Sturgeon Point to Buffalo Harbor and also on Lake Ontario
from Stony Point to mouth of the St Lawrence River.

While there will be a minimal risk for thunderstorms on Monday...
winds and waves will be below small craft advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 5 AM to 5 PM EDT Sunday for
     NYZ007.
     Lakeshore Flood Warning until 5 PM EDT Sunday for NYZ006.
     Beach Hazards Statement until 10 PM EDT this evening for
     NYZ004>006.
     Lakeshore Flood Warning until 5 AM EDT Sunday for NYZ004-005.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT Sunday
         for LOZ045.
         Small Craft Advisory until 2 PM EDT Sunday for LOZ044.

&&

SYNOPSIS...RSH
NEAR TERM...JJR/RSH
SHORT TERM...AR/CHURCH
LONG TERM...ZAFF
AVIATION...JJR/RSH
MARINE...RSH
Hazardous weather outlook, Jul 8, 5:22 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EDT Sat Jul 8 2017

NYZ001>003-008-010>014-019>021-085-090930-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-090930-
Jefferson-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-090930-
Wayne-Northern Cayuga-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-090930-
Oswego-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 8, 3:12 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT SAT JUL 8 2017

NYZ007-082000-
Jefferson-
312 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON
COUNTY...

At 312 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Cedar Point State Park to
18 miles northwest of Henderson Harbor to 14 miles northwest of Stony
Point. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Watertown, Clayton, Dexter, Glen Park, Cedar Point State Park, Adams
Center, Sackets Harbor, Rodman, Brownville and Cape Vincent.

This includes Interstate 81 between exits 42 and 49.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4428 7587 4384 7591 4396 7638 4396 7634
      4402 7636 4405 7642 4410 7643 4414 7635
      4420 7631 4420 7624 4422 7619 4424 7617
      4428 7616
TIME...MOT...LOC 1912Z 277DEG 30KT 4421 7640 4409 7640 4401 7647

Welch
Special weather statement, Jul 8, 3:59 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
359 PM EDT SAT JUL 8 2017

NYZ007-008-082045-
Jefferson-Lewis-
359 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES...

At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Glen Park to Dexter to
near Henderson Harbor. Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Adams, Dexter, Glen
Park, Herrings, Adams Center and Barnes Corners.

This includes Interstate 81 between exits 42 and 48.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4410 7545 4374 7582 4392 7626 4419 7601
TIME...MOT...LOC 1958Z 294DEG 23KT 4412 7599 4398 7605 4392 7621

Welch
Special weather statement, Jul 8, 4:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
443 PM EDT SAT JUL 8 2017

NYZ008-082115-
Lewis-
443 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...

At 443 PM EDT, a strong thunderstorm was located 8 miles east of
Carthage, or 16 miles east of Fort Drum, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belfort, Indian River, Natural Bridge, Diana Center and Soft Maple
Reservoir.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4399 7554 4401 7553 4401 7550 4404 7550
      4405 7549 4406 7550 4407 7548 4408 7549
      4411 7547 4408 7517 4385 7514
TIME...MOT...LOC 2042Z 285DEG 26KT 4402 7544

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:51 PM EDTSpecial Marine WarningBUF54 min
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming41 min
Jul 8, 2:28 AM EDTSpecial Weather StatementBUFMonroe47 min
Jul 8, 3:33 AM EDTSpecial Weather StatementBUFJefferson27 min
Jul 8, 3:42 AM EDTSpecial Marine WarningBUF63 min
Jul 8, 4:11 AM EDTSpecial Weather StatementBUFOswego49 min
Jul 8, 4:42 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego49 min
Jul 8, 4:51 AM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr
Jul 8, 4:51 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne36 hr
Jul 8, 4:53 AM EDTSmall Craft AdvisoryBUF39 hr
Jul 8, 5:37 AM EDTSpecial Weather StatementBUFSt. Lawrence23 min
Jul 8, 7:47 AM EDTSpecial Weather StatementBUFAllegany58 min
Jul 8, 7:58 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus47 min
Jul 8, 8:41 AM EDTSpecial Weather StatementBUFLivingston49 min
Jul 8, 2:51 PM EDTSpecial Marine WarningBUF84 min
Jul 8, 3:12 PM EDTSpecial Weather StatementBUFJefferson48 min
Jul 8, 3:59 PM EDTSpecial Weather StatementBUFJefferson46 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.